Christchurch Hospital sees seven people suffering severe affects of synthetic cannabis in 24 hours

Seven people have been treated in the last 24 hours at Christchurch Hospital's Emergency Department who're thought be be severely affected by synthetic cannabis.

In a statement the hospital says the emergency department has seen a number of people suffering from "probable severe synthetic cannabis toxicity, with seven people treated in the past 24 hours and three needing admission to the Intensive Care Unit".

Paul Gee, Emergency Medicine Specialist, Canterbury DHB says there has been a noticeable increase in patient attendances at the Emergency Department for side effects of synthetic cannabis use. 

He says some have minor adverse effects but others are more serious. Last month a man suffered a cardiac arrest after using synthetic cannabis but was successfully resuscitated.

Toxicology analysis has identified the substance taken by the patients as either AMB-FUBINACA or AB-FUBINACA.

AMB-FUBINACA has been linked to numerous deaths in the North Island during the past year.

"There are dangerous synthetic drugs available and taking them could seriously harm or kill you," Dr Gee said.

Drug and addiction help can be accessed at Tuhauora, Christchurch’s Central Coordination Service chchaod@odysseychch.org.nz or call the Alcohol and Drug Helpline 0800 787 797.

They're calling for the drug to be classified as Class A – the most harmful and dangerous.
Source: 1 NEWS

MOST
POPULAR STORIES